Virchows Archiv

, Volume 450, Issue 6, pp 665–670

Acute interstitial nephritis of HIV-positive patients under atazanavir and tenofovir therapy in a retrospective analysis of kidney biopsies

Authors

    • Department of Pathology, Institute of Surgical PathologyUniversity Hospital Zurich
  • Milos Opravil
    • Department of Internal Medicine, Division of Infectious DiseasesUniversity Hospital Zurich
  • Michael Moddel
    • Department of NephrologyCity Hospital Waid
  • Milo Huber
    • Department of Internal Medicine, Division of Infectious DiseasesUniversity Hospital Zurich
  • Rahel Pfammatter
    • Department of NephrologyCity Hospital Waid
  • Gerald Keusch
    • Department of NephrologyCity Hospital Waid
  • Patrice Ambuhl
    • Clinic of NephrologyUniversity Hospital Zurich
  • Rudolf P. Wuthrich
    • Clinic of NephrologyUniversity Hospital Zurich
  • Holger Moch
    • Department of Pathology, Institute of Surgical PathologyUniversity Hospital Zurich
  • Zsuzsanna Varga
    • Department of Pathology, Institute of Surgical PathologyUniversity Hospital Zurich
Original Article

DOI: 10.1007/s00428-007-0418-3

Cite this article as:
Schmid, S., Opravil, M., Moddel, M. et al. Virchows Arch (2007) 450: 665. doi:10.1007/s00428-007-0418-3

Abstract

We performed a retrospective analysis on kidney biopsies of 30 human immunodeficiency virus (HIV)-positive patients. Twenty-two of them received highly active antiretroviral therapy (HAART). Tenofovir containing HAART together with atazanavir, a new protease inhibitor, was administered to three patients. All of them developed acute renal failure. The kidney biopsies of these patients showed an acute interstitial nephritis or a chronic interstitial nephritis with an acute component. Withdrawal of atazanavir and tenofovir resulted in recovery of renal function in all three patients. Acute interstitial nephritis was observed only in 1 of 19 patients without atazanavir or tenofovir treatment. We conclude that acute interstitial nephritis and consecutive acute renal failure is a relevant side effect of atazanavir and tenofovir therapy in HIV-positive patients.

Keywords

HIVInterstitial nephritisKidney biopsyAtazanavir

Copyright information

© Springer-Verlag 2007